MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number FT16BN40NSF107S
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is currently being evaluated; smiths medical will file a follow-up report detailing the results of the evaluation once it is completed.
 
Event or Problem Description
It was reported that the cuff of a portex® bivona® custom tracheotomy tube would not deflate.The patient's mother called the distributor to report that the tracheostomy tube could not be changed due to the cuff not deflating.The patient went to the emergency room for the doctors to the remove the tracheostomy tube, but the doctors were also successful after multiple attempts.The patient went to see an otolaryngologist, who was able to remove the tracheotomy tube.The pilot balloon and cuff were tested prior to insertion.No injury was reported.
 
Additional Manufacturer Narrative
A portex® bivona® custom tracheostomy tube was returned for analysis.The product was returned with the airway line cut in half and the inflation balloon detached from the device.The balloon was inflated, but the air would not release from the cuff once the syringe was removed.The device was dissected to locate the cause for being unable to deflate the cuff.The teflon tubing was located and matched the sized used in the device history record and measured within specification.There was no excessive adhesive or stray teflon coating present.A review of the manufacturing process and the quality assurance inspection was conducted and was considered adequate and correct.Based on the evidence, the problem was replicated.The root cause was not identified.

Brand Name
PORTEX® BIVONA® CUSTOM TRACHEOTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6751808
Report Number3012307300-2017-01607
Device Sequence Number1243560
Product Code JOH
UDI-Device Identifier15019517042061
UDI-Public15019517042061
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date05/31/2022
Device Catalogue NumberFT16BN40NSF107S
Device Lot NumberDS005175
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2017
Supplement Date Received by Manufacturer12/28/2017
Initial Report FDA Received Date07/28/2017
Supplement Report FDA Received Date01/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1